Alert archive / Virginia / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 19, NWS Baltimore/Washington

May 3, 2012Greene County, Madison County, Orange County, Virginia

NWS Baltimore/Washington issued this severe thunderstorm warning at May 3, 2012, 8:52 PM EDT for Greene County, Madison County, Orange County, Virginia. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 3, 2012, 8:52 PM EDT (00:52 UTC)
Expired
May 3, 2012, 9:30 PM EDT
In force
38 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon

Counties Greene County, VA, Madison County, VA, Orange County, VA

The radar

The Sterling radar (KLWX), 102 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 3, 8:54 PM EDTTSTM WND DMGFletcher, VATREMENDOUS WIND BROUGHT DOWN TREE LIMBS
May 3, 8:54 PM EDTHAIL 1Fletcher, VASOME STONES WERE NICKEL TO QUARTER SIZE. MOST WERE THE SIZE OF PENNIES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 0.9 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2012-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1379 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2012-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1379 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
1248 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

637 
WUUS51 KLWX 040052
SVRLWX
VAC079-113-137-040130-
/O.NEW.KLWX.SV.W.0019.120504T0052Z-120504T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
852 PM EDT THU MAY 3 2012

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN ORANGE COUNTY IN CENTRAL VIRGINIA...
  GREENE COUNTY IN CENTRAL VIRGINIA...
  SOUTHERN MADISON COUNTY IN NORTHWEST VIRGINIA...

* UNTIL 930 PM EDT

* AT 849 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF
  QUARTERS.  THIS STORM WAS LOCATED 7 MILES NORTH OF STANARDSVILLE...
  OR 23 MILES EAST OF HARRISONBURG...AND MOVING SOUTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  STANARDSVILLE...
  MADISON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...MOVE INDOORS TO A
STURDY BUILDING AND STAY AWAY FROM WINDOWS. WHEN IT IS SAFE TO DO
SO...REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT OR TO THE
NATIONAL WEATHER SERVICE.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING.
MOVE INDOORS TO A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3840 7811 3816 7829 3829 7860 3837 7852
      3848 7844
TIME...MOT...LOC 0052Z 293DEG 13KT 3840 7844

$$

SMZ
3 follow-up statements
348 
WWUS51 KLWX 040104
SVSLWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
904 PM EDT THU MAY 3 2012

VAC079-113-137-040130-
/O.CON.KLWX.SV.W.0019.000000T0000Z-120504T0130Z/
ORANGE VA-GREENE VA-MADISON VA-
904 PM EDT THU MAY 3 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM EDT
FOR MADISON...GREENE AND ORANGE COUNTIES...

AT 902 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO THE
SIZE OF QUARTERS.  THIS STORM WAS LOCATED 6 MILES NORTH OF 
STANARDSVILLE...MOVING SOUTHEAST AT 15 TO 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  HOOD...
  WOLFTOWN...
  AYLOR...
  QUINQUE...
  SHELBY...
  BURTONVILLE...
  RUCKERSVILLE...
  PRATTS...
  SHELBY...
  MADISON...
  ARODA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING.
MOVE INDOORS TO A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3840 7811 3816 7829 3829 7860 3837 7852
      3848 7844
TIME...MOT...LOC 0104Z 293DEG 13KT 3838 7839

$$

SMZ
373 
WWUS51 KLWX 040119
SVSLWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
919 PM EDT THU MAY 3 2012

VAC079-113-137-040130-
/O.CON.KLWX.SV.W.0019.000000T0000Z-120504T0130Z/
ORANGE VA-GREENE VA-MADISON VA-
919 PM EDT THU MAY 3 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM EDT
FOR MADISON...GREENE AND ORANGE COUNTIES...

AT 915 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING HAIL UP
TO THE SIZE OF QUARTERS.  THESE STORMS WERE LOCATED ALONG A LINE 
EXTENDING FROM MADISON TO 6 MILES WEST OF MADISON...MOVING SOUTHEAST 
AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  BURTONVILLE...
  RUCKERSVILLE...
  WOLFTOWN...
  MADISON...
  PRATTS...
  SHELBY...
  ARODA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING.
MOVE INDOORS TO A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3840 7811 3816 7829 3833 7856 3837 7852
      3848 7844
TIME...MOT...LOC 0119Z 284DEG 13KT 3841 7830 3839 7831
          3838 7835

$$

SMZ
407 
WWUS51 KLWX 040127
SVSLWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
927 PM EDT THU MAY 3 2012

VAC079-113-137-040137-
/O.EXP.KLWX.SV.W.0019.000000T0000Z-120504T0130Z/
ORANGE VA-GREENE VA-MADISON VA-
927 PM EDT THU MAY 3 2012

...THE SEVERE THUNDERSTORM WARNING WILL EXPIRE AT 930 PM EDT FOR
MADISON...GREENE AND ORANGE COUNTIES...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS. THUS THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3840 7811 3816 7829 3833 7856 3837 7852
      3848 7844
TIME...MOT...LOC 0127Z 284DEG 13KT 3840 7826 3838 7827
          3837 7831

$$

SMZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 2:53 PM EDT, 5 hours 59 minutes earlier.

Area forecast discussion, May 3, 2:53 PM EDT, 5 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
253 PM EDT THU MAY 3 2012

.SYNOPSIS...

AN UPPER-LEVEL DISTURBANCE WILL PASS THROUGH THE REGION TONIGHT
INTO FRIDAY BEFORE A BACKDOOR COLD FRONT WILL MOVE THROUGH THE
REGION FRIDAY NIGHT. CANADIAN HIGH PRESSURE BUILDS SOUTHWARD THIS
WEEKEND BEFORE MOVING OFF THE MID-ATLANTIC COAST MONDAY.

&&

.NEAR TERM /TONIGHT/...

A SPL 18Z BALLOON WAS LAUNCHED - ONLY AS A TEST BUT THERE IS UPPER
AIR DATA.

AFTR A MRNG WHERE MUCH OF THE MID ATLC RGN WAS OVC IN LOW CLDS A
RAPID CLRG TOOK PLACE DURG LATE MRNG LVG CWA UNDER M SUN SKIES.
TEMPS NOW RISING...AND MUCH OF CWA SHOULD REACH THE 80S DURG THE
NEXT FEW HRS.

A FEW RW HV BEGUN TO SPRING UP OVR THE HIGHER TERRAIN. HRRR RUC
SHOWS A MORE DVLPD LN OF CNVCTN DVLPG OVR THE MTNS OF PA/MD/VA
DURG THE LATE AFTN BUT WEAKENING AS IT MOVES E. I CAN'T CLAIM TO
HV GREAT CONFIDENCE THAT THE SCENARIO WL UNFOLD EXACTLY LK THIS-
18Z SNDG SHOWS A WEAK WIND FIELD. MDL SNDGS ARE VARYING WIDELY ON
THE AMT OF CAPE THAT WL BE AVBL. SVR THREAT APPEARS MARGINAL AT
BEST...BUT OF COURSE WE HV A RDR OPERATOR KEEPING AN EYE ON
THINGS.

BY LATE EVE CNVCTN SHOULD BE DYING DOWN. IF ANY CNVCTV THREAT
RMNS IT SHOULD BE W OF THE BLUE RDG.

LATE TNGT THERE COULD BE ANOTHER RESURGENCE OF LO LVL
MOISTURE...BRINGING LOW CLDS BACK TO THE NERN PART OF THE CWA.
BOTH NAM AND GFS DEPICT A LOW LVL INVERSION SETTING UP AT BWI
TNGT...AS THESE DID LAST NGT. HOWEVER DO NOT FEEL TNGT'S LOW CLD
XPRNC WL BE AS WIDESPREAD AS LAST NGTS.

LOWS TEMPS MAINLY IN THE L60S...XCPT MU50S IN NERN MD AND OVR THE HIGHLANDS.

&&

.SHORT TERM /FRIDAY/...

A COLD FNT WL MOVE TO A POSN NEAR THE ERN GRT LKS FRI MRNG. THE SWD
PROGRESSION WL BE VERY SLOW...SO MID ATLC LOOKS TO BE IN THE WARM
SECTOR THRUT FRI. TEMPS SHOULD MAKE IT INTO THE MU80S DURG THE
AFTN. MUCH LK THIS AFTN WIND FIELD IS NOT THAT STRONG. GFS IMPLIES
A SHORT WV TRACKING E OF THE APLCHS LATE TMRW WHICH WOULD HELP
INITIATE CNVCTN. THE NERN PART OF THE CWA IS OUTLOOKED W/ A SLT
RISK. BLV LARGE/GUSTY WINDS WOULD BE THE PRIMARY CONSIDERATIONS.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...

BACKDOOR COLD FRONT OVER PA WILL SAG SWD THRU THE CWA FRI NGT.
ONGOING CONVECTIVE ACTIVITY FROM FRI AFTN WILL LIKELY CONTINUE INTO
THE EVE UNTIL DAYTIME INSTABILITY WANES AROUND SUNSET. IF THE WRN
SECTOR OF FRONT BECOMES HELD UP NEAR THE MTS...WHICH SEEMS PLAUSIBLE
GIVEN SHALLOW NATURE OF THE BOUNDARY...SHOWERS ACTIVITY MAY LINGER
NEAR THE ALLEGHENY FRONT DURING THE OVNGT.

THE FRONT IS EXPECTED TO BE JUST SOUTH OF THE AREA BY SAT MRNG.
THERE ARE STILL MODEL DIFFERENCES WITH ARRIVAL OF THE DRIER/COLDER
AIR IN WAKE OF FROPA...BUT DIFFERENCES ARE CONSIDERABLY SMALLER THAN
24-HR AGO. APPRECIABLE DRY ADVECTION MAY BE DELAYED 6-12 HR POST SFC
FROPA... WHICH COULD KEEP SHOWERS/STORMS IN THE FCST DURING THE DAY
ON SAT AS A MID-LVL SHORTWAVE TROUGH MOVES THRU. THE BEST CHANCE FOR
SHOWERS WILL BE ACROSS CENTRAL VA AND SRN MD...WHILE NRN LOCALES
NEAR THE MASON-DIXON LINE MAY DRY OUT IN THE AFTN.

CANADIAN HIPRES NOSES SWD INTO THE MID-ATLANTIC STATES SAT NGT AND
SUN BEFORE SHIFTING OFF THE COAST MON. THE DRIEST PERIOD DURING THE
ENTIRE 7-DAY FCST APPEARS TO BE THE LATE WEEKEND AND BEGINNING OF
NEXT WEEK. HOWEVER...ELY/UPSLOPE FLOW AROUND THE HIGH MAY PRODUCE
ENOUGH LIFT FOR ISO SHOWERS ACROSS THE SRN POTOMAC HIGHLANDS SUN.

WX PATTERN BECOMES INCREASINGLY UNSETTLED BY MON NGT OR TUE AS A
SHORTWAVE TROUGH APPROACHES FROM THE OH VLY. A MORE POTENT NR-
STREAM TROUGH IS FCST TO DIG SWD INTO THE GREAT LAKES/OH VLY
MIDWEEK. WITH THE MID-ATLANTIC SITUATED IN UNSTABLE WARM SECTOR...
SCT SHOWERS AND STORMS LIKELY THRU WED.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...

VFR CONDS THIS EVE. LOW ST COULD AGN DVLP LATE TNGT...ALTHO NOT AS
WIDESPREAD AS LAST NGT. MVFR CIGS MOST LKLY AT BWI/MTN.

TSTMS PSBL FRI AFTN. ALL XCPT CHO COULD SEE STORMS BY LATE FRI AFTN.

COLD FRONT MOVING SWD WILL CROSS THE TERMINALS FRI NGT. SCT SHOWERS
AND STORMS CONTINUE ERY FRI EVE WILL DIMINISH AFTER SUNSET. ENOUGH
SFC INSTABILITY MAY DEVELOP ON SAT FOR ISO-SCT SHOWERS/TSTMS TO
DEVELOP ON SAT. SLIGHTLY BETTER CHANCES FOR CONVECTIVE ACTIVITY WILL
BE NEAR CHO.

NELY COMPONENT TO THE FLOW MAY ADVECT MARINE LAYER INLAND SUN AS
HIPRES BUILDS SEWD. A FASTER PROGRESSION OF THE HIGH WOULD FAVOR A
MORE ELY COMPONENT TO THE FLOW AND INLAND ADVECTION OF LOW STRATUS
SUN MRNG.

&&

.MARINE...

WINDS TO RMN BLO SCA VALUES TNGT AND FRI. XCPTN WOULD BE IF TSTMS
DVLP FRI AFTN.

COLD FRONT WILL MOVE SWD THRU THE WATERS FRI NGT. THREAT OF STRONG
TSTMS WILL CONTINUE ACROSS THE WATERS FRI EVE BEFORE STORMS WEAKEN
AFTER SUNSET. WINDS WILL BE LGT THRU THE WEEKEND.

SLY FLOW INCREASES ERY NEXT WEEK AS HIPRES SHIFTS OFF THE EAST
COAST. WINDS MAY INCREASE TO SCA LVLS LATE MON INTO TUE...BUT STILL
CONSIDERABLE UNCERTAINTY THIS FAR OUT.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

PRODUCTS...WOODY!/JRK
Hazardous weather outlook, May 3, 8:43 PM EDT, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
843 PM EDT THU MAY 3 2012

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
041000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
843 PM EDT THU MAY 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP FRIDAY. A FEW OF
THESE STORMS MAY BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY...BUT MAY BE REQUIRED
FRIDAY. STORM DAMAGE REPORTS MAY BE PHONED IN TO LOCAL AUTHORITIES
OR THE NATIONAL WEATHER SERVICE.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-041000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
843 PM EDT THU MAY 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

ISOLATED SEVERE THUNDERSTORMS ARE EXPECTED THROUGH MID TO LATE EVENING.
THE MAIN THREAT WILL BE FROM LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STORMS CAPABLE OF PRODUCING DAMAGING WINDS ARE POSSIBLE FRIDAY
AFTERNOON ACROSS THE EASTERN PANHANDLE OF WEST VIRGINIA...NORTHERN
VIRGINIA...AND CENTRAL MARYLAND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY...BUT MAY BE REQUIRED
FRIDAY. AS ALWAYS...STORM DAMAGE REPORTS MAY BE PHONED IN TO LOCAL
AUTHORITIES OR THE NATIONAL WEATHER SERVICE.

In the hours before

Special weather statement, May 3, 8:21 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
821 PM EDT THU MAY 3 2012

MDZ003-004-040045-
FREDERICK MD-WASHINGTON MD-
821 PM EDT THU MAY 3 2012

...STRONG THUNDERSTORM TO AFFECT FREDERICK AND WASHINGTON COUNTIES...

AT 821 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
NORTH OF ROHRERSVILLE...MOVING EAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE BRADDOCK HEIGHTS...FREDERICK AND BALLENGER
CREEK.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3950 7738 3932 7743 3937 7771 3954 7769
TIME...MOT...LOC 0021Z 263DEG 16KT 3946 7764

BAJ
Local storm report, May 3, 8:24 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
824 PM EDT THU MAY 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0811 PM     HAIL             3 NE HEDGESVILLE        39.59N  77.95W
05/03/2012  E1.00 INCH       BERKELEY           WV   PUBLIC

            RELAYED BY MEDIA

&&

EVENT NUMBER LWX1200084

PELOQUIN
Special weather statement, May 3, 8:25 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
825 PM EDT THU MAY 3 2012

VAZ026-029-037>039-040100-
GREENE VA-MADISON VA-PAGE VA-ROCKINGHAM VA-ALBEMARLE VA-
825 PM EDT THU MAY 3 2012

...STRONG THUNDERSTORMS TO AFFECT GREENE...MADISON...PAGE...
ROCKINGHAM AND ALBEMARLE COUNTIES...

AT 825 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 4 MILES NORTH OF ELKTON TO LYDIA...MOVING EAST AT
10 MPH.

LOCATIONS IMPACTED INCLUDE STANARDSVILLE...BIG MEADOWS AND MADISON.

HEAVY RAIN WITH THESE STORMS WILL REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

PENNY-SIZE HAIL AND WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH
THESE STORMS.

&&

LAT...LON 3855 7839 3830 7818 3825 7862 3844 7876
TIME...MOT...LOC 0025Z 260DEG 9KT 3847 7861 3832 7849

BAJ
Special weather statement, May 3, 8:26 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
826 PM EDT THU MAY 3 2012

VAZ025-026-040100-
ROCKINGHAM VA-AUGUSTA VA-
826 PM EDT THU MAY 3 2012

...STRONG THUNDERSTORMS TO AFFECT ROCKINGHAM AND AUGUSTA COUNTIES...

AT 827 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM PLEASANT VALLEY TO 5 MILES WEST OF MOSCOW...
MOVING SOUTHEAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE MOUNT CRAWFORD...MOSCOW...PENN LAIRD...
WEYERS CAVE...MONTEVIDEO...MOUNT SIDNEY AND STAUNTON ARPT.

HEAVY RAIN WITH THESE STORMS WILL REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS.

&&

LAT...LON 3834 7868 3819 7905 3831 7925 3847 7894
TIME...MOT...LOC 0027Z 295DEG 10KT 3839 7891 3830 7917

BAJ
Special weather statement, May 3, 8:46 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
846 PM EDT THU MAY 3 2012

MDZ003-WVZ052-040115-
WASHINGTON MD-BERKELEY WV-
846 PM EDT THU MAY 3 2012

...STRONG THUNDERSTORM TO AFFECT WASHINGTON AND BERKELEY COUNTIES...

AT 846 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
BIG SPRING...MOVING EAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE WILLIAMSPORT AND HAGERSTOWN.

PENNY-SIZE TO NICKEL-SIZE HAIL AND WIND GUSTS OF 40 TO 50 MPH CAN BE
EXPECTED WITH THIS STORM.

&&

LAT...LON 3960 7770 3958 7798 3967 7801 3973 7779
      3972 7773
TIME...MOT...LOC 0046Z 261DEG 13KT 3964 7791

BAJ
Special weather statement, May 3, 8:49 PM EDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
849 PM EDT THU MAY 3 2012

MDZ004-005-040115-
FREDERICK MD-CARROLL MD-
849 PM EDT THU MAY 3 2012

...STRONG THUNDERSTORM TO AFFECT FREDERICK AND CARROLL COUNTIES...

AT 850 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
NORTHWEST OF BLOOMFIELD...MOVING EAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE WALKERSVILLE.

PENNY-SIZE TO NICKEL-SIZE HAIL AND WIND GUSTS OF 40 TO 50 MPH CAN BE
EXPECTED WITH THIS STORM.

&&

LAT...LON 3960 7716 3939 7717 3942 7754 3960 7753
TIME...MOT...LOC 0050Z 273DEG 20KT 3950 7741

BAJ

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 8:12 PM EDTSpecial Weather StatementLWXHighland33 min
May 3, 8:25 PM EDTSpecial Weather StatementLWXGreene, Madison35 min
May 3, 8:26 PM EDTSpecial Weather StatementLWXCity of Harrisonburg34 min
May 3, 8:30 PM EDTSevere Thunderstorm WarningLWXHighland24 min
May 3, 9:00 PM EDTSpecial Weather StatementLWXCity of Charlottesville15 min
May 3, 9:18 PM EDTSpecial Weather StatementLWXPage27 min
May 3, 9:21 PM EDTSpecial Weather StatementLWXRockingham24 min
May 3, 9:24 PM EDTSevere Thunderstorm WarningLWXAlbemarle, Orange, City of Charlottesville51 min
May 3, 9:30 PM EDTSpecial Weather StatementLWXMadison, Rappahannock30 min
May 3, 9:57 PM EDTSevere Thunderstorm WarningLWXLoudoun48 min
May 3, 10:00 PM EDTSpecial Weather StatementLWXPage30 min
May 4, 9:15 AM EDTSpecial Weather StatementLWXPage, Shenandoah30 min
May 4, 9:45 AM EDTSpecial Weather StatementLWXPage, Rappahannock, Warren30 min
May 4, 10:58 AM EDTSpecial Weather StatementLWXCity of Manassas Park32 min
May 4, 11:12 AM EDTSpecial Marine WarningLWX73 min
May 4, 12:13 PM EDTSpecial Weather StatementLWXCity of Alexandria47 min
May 4, 12:20 PM EDTSpecial Marine WarningLWX85 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.